Medical Questions > Mental Health > Mental Conditions Forum

Reactions to medical marijuana and medication

I'm 19 (male) and weigh about 140lbs.


Roughly around October of 2016 I was going for a medical marijuana license to help
deal with my OCD and tourettes (it'd helped a ton prior to the card) and needed an
actual diagnosis of both. I went to a therapist, got the diagnosis, and she
suggested trying Prozac while I wait for the medical card. I went on it, and a few
weeks in I started getting ridiculous emotional breakdowns and outbursts (no
violence) and I'd sink into this crazy storm of sadness and anger at first once
or twice a week. I stopped the prozac cold turkey after about a month, they blamed
it on my age, and shoved it off. Months after stopping the outbursts didn't stop,
only got worse, and about 5 months later I was hardly able to function mentally
without having to hide in a corner and ball my eyes out over nothing. I had to go
back for more help whether I liked it or not.

I go to her, she still blames it on age, and decides to try putting me on both
10mg of celexa once every night, and 50mg of topamax twice daily- morning and
night. This is where the real issues start.

I had had my medical card by now and it was actually the only thing helping the
emotional outbursts. I'd been using mariujana nightly for about 4 months now.
Come the start of these two new medications (and prozac being out of my system
now) I quickly got very, very sick. General side effects listed online were
taken to a new level. A killer migraine, constant nausea (lost 10lb or so from
this) dizzyness and a blurry sort of vision, weak and no strength, depressed, bits
of confusion here and there (like a "why am I on meds, I'm fine, nothing is wrong"
sort of confusion out of nowhere at times when I consciously knew why I was on
them) depressed as hell, and soon into it getting these pins and needles in my
toes as if they fell asleep. I was a miserable f***

The only relief, was marijuana. The first two nights of being on these meds, the
weed would help my headache and help me eat. That was dandy, until night 3 came.
Never have I ever experienced anything like it, but I went to smoke, and suddenly
had an out of body sort of reaction. I sudenly couldn't feel my arms or legs, and
it felt like my eyes shifted to the left of my head while sinking in backwards.
Only lasted about 30 seconds, stopped smoking, and soon was fine. This happened
the next night as well.

Note, this was on March 30th for a sort of timeline.

Come day 5, I gave it one more shot, and had that feeling again, so I went inside
to eat, and about 30 minutes after my last hit I was in my room, getting ready for
bed. I got hit with some more confusion, it threw me off, and I immeditately felt
dizzy again. That being, on top of the dizzy from being relatively high. I felt
sort of odd but I couldn't pinpoint why that was, but as I got into my bed I
laid there and got lost in the thought that I had to take my two meds again
tonight and I really didn't want to. Rapidly my headache and stomach ache + nausea
came back stronger than they were before I smoked. I felt myself literally get
"lost" in my thoughts and felt like I was drifting away. When I realized this
and became aware, everything in my room was distorted, blurry, and trippy. It
was just like the out of body experience feeling all over again (and no, this
stuff was not laced with LSD or anything, it's medically prepared and I had
smoked this same batch a week before with no issues) and I was really curious
as to why it was. I turned off my lights to see if it'd help it pass, and
instead my heart kicked up to roughly 109bpm, but extremely strong. I had my hand
lightly over my shirt and felt my hand being punched by it.

My body got hit with this wave of what felt like a sharp numbness and cramping,
while feeling like it's in slow motion. Everywhere I moved felt like it was in
slow motion, and my whole body felt frozen, and along with that my body was
convulsing and shaking vigourously like a seizure would be like. I screamed for
help and my mom barged in, gave me ativan (didn't help much) and sat with me for
about 2 hours until it passed. The overall prominment symptoms were:

. Strong headache and naseau
. Felt frozen
. Convulsive shaking
. Painful leg cramping
. Spaced out and dizzy
. Rapid, powerful heartbeat
. Tight throat
. Hallucinations

This was just the start to this mess. The therapist the day after claimed it was
only a bad trip on weed (which through all my years of smoking, had never
happened) and said to go on wellbutrin intead. I had gone cold turkey on both
the celexa and topamax after that reaction happened.

The following week is when I discovered that coffee (I had prior been drinking
coffee for about 5 years, two cups or so a day) was triggering this response too.
I was at work, drank it down, and almost ended up on the floor with coworkers
around me. My heart was abnormal again, dizzy as can be, shaking arms and legs,
cramping in my legs, and got really cold. Only lasted a few minutes this time.

I also disovered that melatonin supplments (I started these since I couldn't
smoke before bed to help me sleep now) are a trigger too. Nightly I took them
and thought that it was making me feel weird, but thought I was just being
paranoid. I wasn't. I learned that about 4 days in to taking the wellbutrin when
I took one, and ended up convulsing in my bed again with most of these symptoms.
Two days later, and I was driving home from school at night, and one of these
reactions hit me AS I was driving. I had to pull over, blare my heat, recline my
seat, and let my heart beat like crazy with a tight throat, dizziness, and minor
leg cramping. Lasted about 10 minutes before I took back off on the road to make
it home and safe. This is when I realized that despite the fact I had things triggering
these reactions, I don't exactly "need" a trigger to cause one. That's what got
me terrified.

The only thing I could think was that possibly the wellbutrin was making it worse.
I talked to the therapist, went cold turkey on that as well, and went on my way
without being on meds.

Now, from that point on, I knew what was triggering these attacks, so I stayed
away from them, and also just prayed it wouldn't happen on it's own. This was
about the middle of April. From then on for the next two or three weeks, I simply
didn't feel like myself, and felt this bad aura in my brain that it was going
to happen again.


It's now May 19th and the problems are not resolved yet. I started to feel like
I was back to normal, and took a few hits of weed for the first time in over a
month, and soon after had another reaction. At this point, the topamax, celexa,
and wellbutrin are out of my system completely, yet I'm left with migraines,
a blurry vision, and even last night I suddenly felt a reaction come on while
sitting in my room with nothing prior. My heart kicked up, my legs started
stinging, and my head hurt. I, and my doctor, have no idea what the hell is going
on with me.

Few things to point out:

I had a brain MRI done, and it came back normal with a few white dots that they
said don't really mean anything.
I had an EEG done to test for seizure activity, and nothing abnormal presented on
it. Though, I found it odd how during the flashing lights, when it hit one speed,
it nearly triggered one of these reactions. I started squirming around during it
because my legs started stinging and my heart felt weird again.

I've had panic attacks before when I was younger, and while some symptoms of a
panic attack are similar, these reactions are NOTHING like them

We thought about serotonin syndrome too, but as time has gone on, it hasn't seemed
to apply anymore.

I still can’t used marijuana, drink coffee, or take melatonin. This has baffled my primary care and the neurologist he sent me too.

Sorry for the extensive post; if anybody reads this all and has an idea, I'd
appreciate it more than ever.

Thank you
Did you find this post helpful?
|

User Profile
replied November 11th, 2018
Thank you for asking at Ehealth forum!

I read your question and I understand your concern.
After reading your post,I would suggest you to have good compliance with drugs.
Side effects in the initial days of therapy are transient.
I hope it helps. Stay in touch with your healthcare provider for further guidance as our answers are just for education and counselling purposes and cannot be an alternative to actual visit to a doctor.
Take care
Khan
|
Did you find this post helpful?
Must Read
Stress is a natural response to life. But when does stress begin to cause health problems? Basics on stress and the stress response here....
What are the most common signs of stress? To learn which symptoms of acute, episodic and chronic stress can develop into more serious problems, start here....
Stress can trigger chronic illness. Learn how doctors test for stress and what to expect during an office visit in this section on how to diagnose stress....
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Mental Conditions , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.